since it comes up frequently here as a topic (in fact, there's a mention of allnurses.com in the article!) i thought i'd post the link to this month's nurse ismp medication safety alert, which has an excellent article on iv phenergan use "action needed to prevent serious tissue injury with iv promethazine". i did a quick search and it didn't look as if anyone else had posted this,so here it is:
promethazine (phenergan) injection is a commonly used product
that possesses antihistamine, sedative, anti-motion sickness, and antiemetic effects. the drug is also a known vesicant which is highly caustic to the intima of blood vessels and surrounding tissue. formulated with phenol, promethazine has a ph between 4 and 5.5. although deep intramuscular injection into a large muscle is the preferred parenteral route of administration, product labeling states that the drug may also be given by slow iv push, which is how it is typically given in most hospitals.
however, due to the frequency of severe, tragic, local injuries after
infiltration or inadvertent intra-arterial injection, ismp recommends that
the fda reexamine the product labeling and consider eliminating the
iv route of administration.
severe tissue damage can occur regardless of the route of parenteral
administration, although intravenous and inadvertent intra-arterial or
subcutaneous administration results in more significant complications,
including: pain, burning, swelling, erythema, severe spasm of vessels, thrombophlebitis, nerve damage, paralysis, phlebitis, abscess, venous
thrombosis, tissue necrosis, and gangrene. sometimes surgical intervention
has been required, including fasciotomy, skin graft, and amputation.
the true extent of this problem may be unknown. however, scores of
reports submitted to ismp, usp, and the pennsylvania patient safety
reporting system; articles in professional literature; news of lawsuits in
the media; and communications on various internet listservs and message
boards (ismp, national patient safety foundation, allnurses.com,
and others) suggest that patient harm may be occurring more frequently
than recognized. a few examples follow.